Nebraska, 2021

Winter Weather in Nebraska, January 23, 2021

January 23, 2021 · NWS FSD · 2 events in 2 counties and zones

Warm advection into confluent mid-level flow produced a couple periods of light to moderate wintry precipitation. Drying aloft by evening produced periods of light freezing rain and freezing drizzle through the Missouri River corridor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Warm advection into confluent mid-level flow produced a couple periods of light to moderate wintry precipitation. Drying aloft by evening produced periods of light freezing rain and freezing drizzle through the Missouri River corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 23, 4:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 23, 4:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
454 PM CST Sat Jan 23 2021

.SHORT TERM...(This Evening through Sunday)
Issued at 323 PM CST Sat Jan 23 2021

Light snow continues this evening as a subtle shortwave trough moves
through an area of broad mid-level warm air advection. Snowfall
rates this evening are not expected to be overly impressive, with
another inch of two of snow for locations along and east of I-29.
Locations from Storm Lake IA to Windom MN have the best chance for
slightly higher amounts, as the synoptic lift from the shortwave and
a bit of mid-level instability could increase snowfall rates and
lengthen the snow duration. Winter Weather Advisories continue
over much of the region for this light snow event, so be sure to
use extra caution and plan a bit more time if traveling. It's
worth noting that winds remain light this evening, so blowing snow
should not further reduce visibility.

Snow ends during the overnight hours, with Sunday's forecast calling
for cool and dry conditions. A surface high slides into northern
Minnesota, and the resultant pressure gradient encourages light
northerly flow. This brings cool air into Siouxland, with highs just
below seasonal normals, in the lower to mid 20s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 323 PM CST Sat Jan 23 2021

On Monday a well-defined shortwave trough moves northeastward across
the central Plains. Models have consistently kept the vertical
motion associated with this wave to the south and southeast of the
Sioux Falls area, focusing the best dynamics over Omaha NE to Des
Moines IA. Given dry air will be firmly in place during this time,
precipitation across our region should be minimal, but have kept
some low end chance PoPs in for locations from Sioux City to Storm
Lake IA, as upper level lift could cause brief light snow for these
locations. Temperatures cool a few more degrees during the day, with
breezy east winds gusting to 20 mph continuing the weak cold air
advection.

Tuesday's conditions mirror Monday's, and on Tuesday night a
second shortwave is forecast to slide along the same track as
Monday's system. The cool, dry air remains in place over
Siouxland minimizing precipitation. Sioux City to Storm Lake IA
could again see light snow on the northern fringes of this system,
but only trace accumulations are expected.

Ridging aloft Wednesday into Thursday marks a distinct pattern shift.
Thursday and Friday afternoon feature breezy south winds, with warm
air advection in the low levels. Added moisture may lead to abundant
low cloud cover, but temperatures themselves should be mild by mid-
winter standards, with highs reaching the mid to upper 30s Friday
and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 449 PM CST Sat Jan 23 2021

A couple of different aviation concerns through the period with
the initial concern revolving around the ongoing snow and
associated reduced ceilings/vsby. Snow should come to an end from
west to east thru the evening, clearing the TAF sites by around
03z. MVFR to IFR ceilings will linger further into the overnight
however.

The second concern is forecast soundings, mainly along the MO
River, get very close to a freezing drizzle-type sounding. This
could have an impact on KSUX into the early morning hours Sunday.
Confidence in the potential is low currently so no mention in this
TAF set but will continue to monitor thru the evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for SDZ039-
     040-054>056-061-062-066-067.

     Winter Weather Advisory until 6 PM CST this evening for SDZ038-
     052-053-057>060.

MN...Winter Weather Advisory until 9 PM CST this evening for MNZ098.

     Winter Weather Advisory until midnight CST tonight for MNZ071-
     072-080-081-089-090-097.

IA...Winter Weather Advisory until 9 PM CST this evening for IAZ001-
     012.

     Winter Weather Advisory until midnight CST tonight for IAZ002-
     003-013-014-021-022.

NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Jan 23, 3:31 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
331 PM CST Sat Jan 23 2021

SDZ038-052-053-057>060-242145-
Beadle-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
331 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Light snow continues with an additional inch of accumulation
possible. Roads may be slick, so travel with caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ098-SDZ039-040-054>056-061-062-066-067-242145-
Lyon-Sioux-Rock-Kingsbury-Brookings-Miner-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln-
331 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Light snow continues with an additional inch or two of accumulation
possible. Roads may be slick, so travel with caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-032-NEZ013-014-SDZ050-063>065-068>071-242145-
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Bon Homme-Yankton-Clay-Union-
331 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Light snow is possible this evening with trace accumulations. Roads
may be slick in spots, so travel with caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional light snow is possible Monday through Wednesday, but only
trace accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-MNZ071-072-080-081-089-090-097-242145-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-
331 PM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...This afternoon and tonight.

Light snow continues with an additional two to three inches of
accumulation possible. Roads may be slick, so travel with caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 23, 4:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CST SAT JAN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     SNOW             HOWARD                  44.01N 97.53W
01/23/2021  E2.0 INCH        MINER              SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
January 23, 5:00 PM CST to 11:00 PM CST
Where
Dakota forecast zone
Reported by
Department of Highways
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Periods of freezing drizzle during the evening produced up to a tenth of an inch of ice accumulation.

Winter Weather, Dixon

When
January 23, 6:00 PM CST to 11:00 PM CST
Where
Dixon forecast zone
Reported by
Department of Highways
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Periods of freezing drizzle during the evening produced up to a tenth of an inch of ice accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939231, 939233.